Montana, 2016

Hail and Damaging Winds in Montana, June 18, 2016

June 18, 2016 · NWS TFX · 3 events in 2 counties and zones

Instability and favorable shear contributed to the development of isolated severe thunderstorms along the Hi-Line during the late afternoon of June 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Instability and favorable shear contributed to the development of isolated severe thunderstorms along the Hi-Line during the late afternoon of June 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 18, 1:37 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 18, 1:37 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
237 PM MDT SAT JUN 18 2016

.DISCUSSION...

Tonight through Monday...Upper level low centered off the WA coast
with shortwave trough entering ID this afternoon will push inland
and along the US/Canadian border tonight with shortwave and
associated Pacific Cold front at the surface sweeping east across
the forecast area this evening. Thunderstorms have initiated over
the western MT Mtns this afternoon will increase in coverage and
intensity as they track NE across central/N-central MT late this
afternoon and evening and encounter increasingly favorable
moisture/instability and shear. Threat for severe thunderstorms
through this evening still looks be be concentrated across areas N
and E of Great Falls, with highest risk for organized supercell
thunderstorms across Hill/Blaine/NE Choteau counties. Upper low
center will reach southern Alberta Sunday morning with strong west
flow aloft to its south along with a decent pressure gradient
across the Rockies for very windy conditions over NW portions of
N-central MT developing late tonight and continuing through Sunday
morning. At this point conditions look marginal for high wind
conditions due to the timing of the wind max during the Sunday AM
period but a few gusts in excess of 45 kts cannot be ruled out,
particularly in areas adjacent to the Rocky Mtn Front and across
Glacier and Toole counties. Cooler but dry airmass remains over
the region Sunday afternoon with decreasing winds late Sunday
afternoon and evening. High pressure then rebuilds across the
Northern Rockies and MT Sunday night through Monday for continued
dry and warming conditions. Hoenisch

Monday Night through Saturday...What looked to be a relatively easy
forecast with little weather for much of next week now looking less
so, as model solutions show fair amount of variance from yesterday.
Period starts out well enough with both the GFS and ECMWF models
placing the axis of the warm, dry high pressure ridge over the
center of the Treasure State. By Tues night, the axis moves to the
MT/Dakotas border (similar to yesterday's ECMWF solution), but
that's where many of the model similarities end.  On Wed, the GFS
puts the region under southwest flow aloft with monsoonal moisture
coming north through the Great Basin to generate scattered
thunderstorms, while the ECMWF rebuilds the ridge a bit with no
precip anywhere in our forecast area.  There's a few hours of
agreement on Thurs as the GFS does amplify the ridge axis over the
Northern Rockies, but solution differences move to the PacNW coast
where the next weather system arrives late Thurs, mainly in that the
GFS is notably slower and wetter with this system.  The primary
effect of the the current variances on our forecast is that
temperatures, though warming into the 80s through mid-week, seem
less likely to reach unseasonably hot values (low 90s) that the
models were suggesting in earlier runs.  As for precip, the forecast
tends toward drier conditions, with generally only 20-25% chances
for showers and thunderstorms each aftn/eve from Wed to Fri.
Waranauskas

&&

.AVIATION...
UPDATED 1707Z.
Mid level cloud deck with a few embedded showers over areas near
the Canadian border will lift north early this afternoon with clear
skies to the south giving way to cumulus development with possible
thunderstorms along areas near the Continental Divide early this
afternoon. Storms will track NE across mainly central/N-central MT
late this afternoon and evening with increasing coverage and
intensity across NE portions of N-Central MT. Some storms in these
areas could be severe with gusts in excess of 50kts and large hail.
KHVR terminal is most likely to impacted by this activity between 23-
02Z. Clearing skies follow from the west later tonight with winds
increasing from the west and becoming quite windy across much of the
region by Sunday morning. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  45  70  42  78 /  50   0   0   0
CTB  45  66  41  74 /  60  10   0   0
HLN  48  73  46  82 /  40   0   0   0
BZN  46  74  42  84 /  20  10   0   0
WEY  44  67  38  75 /  10  10   0   0
DLN  43  74  43  84 /  10   0   0   0
HVR  47  70  45  78 /  60  10   0   0
LWT  47  70  45  77 /  30  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 18, 1:29 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT SAT JUN 18 2016

MTZ009-010-044-046-048-182115-
TOOLE MT-EASTERN PONDERA MT-EASTERN GLACIER MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
229 PM MDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON...EASTERN
GLACIER...WESTERN TOOLE AND PONDERA COUNTIES UNTIL 315 PM MDT...

AT 229 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR NORTH BROWNING TO 19 MILES SOUTH OF HEART
BUTTE. MOVEMENT WAS NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SHELBY...CUT BANK...CONRAD...BROWNING...VALIER...KEVIN...
NORTH BROWNING...SOUTH BROWNING...HEART BUTTE...ETHRIDGE...DUPUYER...
LEDGER AND SANTA RITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4900 11208 4825 11170 4793 11280 4868 11314
      4900 11255
TIME...MOT...LOC 2029Z 234DEG 47KT 4862 11310 4801 11282

JANGLIN
Special weather statement, Jun 18, 2:51 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT SAT JUN 18 2016

MTZ012-013-049-182215-
CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
351 PM MDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU...NORTH
CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES UNTIL 415 PM MDT...

AT 351 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR POWER...OR 21 MILES NORTHWEST OF GREAT
FALLS...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE KNEES...POWER AND VAUGHN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4754 11159 4774 11179 4812 11120 4786 11088
      4771 11117 4763 11132 4751 11151
TIME...MOT...LOC 2151Z 231DEG 45KT 4774 11161

JANGLIN
Special weather statement, Jun 18, 3:33 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MDT SAT JUN 18 2016

MTZ014-048-049-182315-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT-
433 PM MDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TETON AND NORTHWESTERN
LEWIS AND CLARK COUNTIES UNTIL 515 PM MDT...

AT 432 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28
MILES WEST OF AUGUSTA...OR 43 MILES SOUTHWEST OF CHOTEAU...MOVING
NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHOTEAU...PISHKUN RESERVOIR...BYNUM...FARMINGTON AND PENDROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4813 11231 4786 11200 4732 11306 4748 11306
      4748 11310 4750 11312 4754 11313 4757 11312
      4761 11314
TIME...MOT...LOC 2232Z 228DEG 60KT 4753 11301

JANGLIN
Special weather statement, Jun 18, 3:41 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
441 PM MDT SAT JUN 18 2016

MTZ011-013-182315-
HILL MT-CHOUTEAU MT-
441 PM MDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHOUTEAU AND
SOUTHERN HILL COUNTIES UNTIL 515 PM MDT...

AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF FORT BENTON...MOVING NORTHEAST AT 55 MPH.

DIME TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT BENTON...BIG SANDY...LOMA...VIRGELLE AND KENILWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4782 11065 4805 11083 4835 11014 4812 10989
TIME...MOT...LOC 2241Z 235DEG 47KT 4797 11063

JANGLIN
Special weather statement, Jun 18, 4:13 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 PM MDT SAT JUN 18 2016

MTZ011-013-047-182345-
HILL MT-BLAINE MT-CHOUTEAU MT-
513 PM MDT SAT JUN 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHOUTEAU...WEST
CENTRAL BLAINE AND SOUTHEASTERN HILL COUNTIES UNTIL 545 PM MDT...

AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG SANDY...MOVING NORTHEAST AT 55 MPH.

DIME TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SANDY...PARKER SCHOOL...BONEAU...SANGREY...ST. PIERRE...AGENCY...
AZURE...ROCKY BOY AND LLOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.

LAT...LON 4802 11008 4820 11022 4851 10950 4827 10930
TIME...MOT...LOC 2312Z 239DEG 49KT 4815 11004

JANGLIN
Local storm report, Jun 18, 4:18 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
518 PM MDT SAT JUN 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             5 NNE LOMA              48.00N 110.47W
06/18/2016  M0.25 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            LIGHT WIND WITH THE HAIL. TIME ESTIMATED FROM RADAR.

&&

MARTIN

The radar

The Great Falls radar (KTFX), 213 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hill

When
June 18, 4:49 PM MST
Where
Hill County, 31 mi N of Havre
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.999, -109.680

A thunderstorm produced a wind gust to 62 mph at Havre 31N.

Hail, Blaine

When
June 18, 5:10 PM MST
Where
Blaine County, 15 mi ESE of Lloyd
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.197, -109.069

A thunderstorm dropped 1.75 inch diameter hail at Lloyd 15ESE. Many windows and window screens were reported broken.

Thunderstorm Wind, Blaine

When
June 18, 5:31 PM MST
Where
Blaine County, 13 mi NNW of Hays
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.154, -108.808

A thunderstorm produced a wind gust to 70 mph and hail 2 inches in diameter at Hays 13NNW.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635752, 635746, 635756.